Wisconsin, 2014

Tornado in Wisconsin, August 11, 2014

August 11, 2014 · NWS DLH · 1 event in 1 county or zone

A few storms formed over the southern end of Chequamegon Bay just to the west Ashland, WI on during the early afternoon of August 11th. At least two witnesses saw a waterspout form over the Bay and then briefly move inland as a tornado with the storms moving to the south-southwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A few storms formed over the southern end of Chequamegon Bay just to the west Ashland, WI on during the early afternoon of August 11th. At least two witnesses saw a waterspout form over the Bay and then briefly move inland as a tornado with the storms moving to the south-southwest. Pictures were taken of the waterspout. One witness described the tornado moved inland for about 10 seconds before dissipating near the median on Highway 2.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 11, 11:39 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 11, 11:39 AM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1239 PM CDT MON AUG 11 2014

.UPDATE...
ISSUED AT 1237 PM CDT MON AUG 11 2014

THE STEADY RAIN THAT HAS BEEN FALLING IN NW WI TODAY IS
DIMINISHING. HOWEVER...THERE ARE CONVECTIVE SHOWERS DEVELOPING
FROM COOK COUNTY SWWD TO NEAR TWM. HAVE ADDED LIKELY POPS FOR THE
NEXT HOUR THROUGH THE TWIN PORTS TO ACCOUNT FOR THIS. ADDITIONAL
SHOWERS ARE ALSO POPPING UP OVER WESTERN LAKE SUPERIOR AND MOVING
INLAND. HAVE MADE OTHER ADJUSTMENTS FOR THESE TRENDS. HAVE REMOVED
THE MENTION OF THUNDER. REST OF THE FORECAST IN THE BALLPARK.

UPDATE ISSUED AT 939 AM CDT MON AUG 11 2014

RAIN HAS ENDED OVER MUCH OF THE MN FA. THE EXCEPTION BEING SOME
LINGERING SHOWERS IN PINE COUNTY AND COOK COUNTY. RAIN WILL BE
ONGOING THROUGH THE REST OF THE MORNING IN NW WI. CLEARING HAS
SPREAD INTO THE FAR WESTERN PORTION OF THE AREA FROM INL TO
BRD/AIT/HZX AND OVER WESTERN ST. LOUIS COUNTY MN. MADE SOME
ADJUSTMENTS TO ACCOUNT FOR THESE TRENDS.

&&

.SHORT TERM...(THROUGH EARLY TUESDAY EVENING)
ISSUED AT 303 AM CDT MON AUG 11 2014

AT 07Z A SURFACE LOW WAS LOCATED NEAR OR JUST EAST OF THE TWIN
CITIES WITH A FRONTAL BOUNDARY EXTENDING NORTH AND SOUTH OUT OF THE
LOW. WATER VAPOR IMAGERY SHOWED AN UPPER LEVEL WAVE DIVING SOUTHEAST
INTO NORTHWEST MINNESOTA.

RAIN WAS FALLING FROM THE ARROWHEAD OF MINNESOTA SOUTHWEST TOWARD
MCGREGOR AND POINTS EAST. THE NAM HAS BEEN A BIT FAST WITH THIS AREA
OF PRECIPITATION AND WE SLOWED DOWN THE BACK EDGE AND LINGER POPS
LONGER ACROSS OUR FAR EASTERN MINNESOTA ZONES TODAY. MOST MODELS
SHOW RAIN WILL INCREASE IN COVERAGE ACROSS NORTHERN WISCONSIN THIS
MORNING...THEN GRADUALLY DECREASE IT LATER THIS AFTERNOON AS THE
UPPER WAVE SWEEPS THROUGH AND SPEEDS UP THE MOVEMENT OF THE SURFACE
LOW/FRONT.

SKIES WILL CLEAR TONIGHT AS HIGH PRESSURE BUILDS IN BEHIND THE
DEPARTING LOW. A COOL NIGHT IS EXPECTED TONIGHT AND WE DROPPED LOWS
SEVERAL DEGREES AND HAVE THEM RANGING FROM THE LOWER FORTIES TO
AROUND 50. A FEW UPPER THIRTIES IS NOT OUT OF THE QUESTION IN OUR
TRADITIONALLY COLDER AREAS.

WE LEFT TUESDAY DRY ACROSS THE CWA BUT DID INCREASE CLOUD COVER A
BIT...ESPECIALLY OVER NORTHERN AREAS WHICH WILL BE NEAR A SHORTWAVE
MOVING THROUGH NORTHWEST ONTARIO. HIGHS TUESDAY WILL REACH BE IN THE
SEVENTIES.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 303 AM CDT MON AUG 11 2014

SYNOPTIC PATTERN THROUGH MIDWEEK WILL FEATURE A LARGE AMPLITUDE MID
LVL TROF/CLOSED LOW OVER THE OHIO VALLEY AND RIDGING OVER THE NRN
ROCKIES. A GENERALLY QUIET WEATHER PATTERN IS EXPECTED ACROSS THE
CWA ALTHOUGH A FAST MOVING SFC BDRY WILL PUSH ACROSS THE REGION
TUESDAY NIGHT/EARLY WEDNESDAY. MDLS STILL INSIST THAT ISO RW MAY
OCCUR WITH THIS FEATURE BUT WILL KEEP DRY FOR NOW BASED ON LIMITED
DEEP LAYER MOISTURE. SFC HIGH WILL BUILD INTO THE NORTHLAND
WEDNESDAY BEHIND DEPARTING FRONTAL BDRY. WITH RIDGING ALOFT AND
SPRAWLING SFC HIGH PREVAILING AT LOW LVLS SHOULD BE A FAIRLY
PLEASANT WEATHER PATTERN INTO FRIDAY. SFC HIGH WILL MOVE WELL EAST
OF THE REGION THIS WEEKEND AS UPPER FLOW TRANSITIONS TO A MORE
PROGRESSIVE PATTERN. CONFIDENCE BEGINS TO DROP SIGNIFICANTLY FOR THE
WEEKEND. GFS/GEM WANT TO SPREAD PRECIP INTO THE REGION SATURDAY WITH
EC NOT AS AGGRESSIVE...HOLDING OFF HIGHER PROBABILITY UNTIL SUNDAY.
WILL USE SLGT CHC FOR SATURDAY OVER ERN PART OF CWA AND CHC IN SWRN
CORNER OF REGION. WILL GRADUALLY INCREASE POPS SUNDAY/SUNDAY NIGHT
AS UPPER TROF WITH SFC REFLECTION MOVES ACROSS THE AREA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1231 PM CDT MON AUG 11 2014

MUCH OF THE REGION HAD 5 TO 10 KNOT NORTHERLY WINDS WITH AREAS IN
NE MINNESOTA SEEING GUSTS BETWEEN 15 AND 20 KNOTS. THERE WERE
STILL LINGERING MVFR CIGS OVER THE MINNESOTA ARROWHEAD AND NW
WISCONSIN AS OF EARLY THIS AFTERNOON DUE TO A PASSING UPPER LEVEL
DISTURBANCE. THE KDLH AND KHYR WERE AFFECTED. THE REST OF NE
MINNESOTA HAD VFR CIGS WITH FEW/SCT CIGS BETWEEN AROUND 3 TO 4
KFT.

THERE SHOULD BE GRADUAL LIFTING AND SCATTERING OF THE MVFR CIGS
OVER THE MINNESOTA ARROWHEAD AND NW WISCONSIN THIS AFTERNOON. THE
VFR CONDITIONS SHOULD RETURN TO KDLH BY MID AFTERNOON. IT COULD
TAKE TILL LATE AFTERNOON OR EARLY THIS EVENING BEFORE VFR CIGS
RETURN TO KHYR. THE REST OF NE MINNESOTA SHOULD REMAIN VFR.

THERE WILL BE CLEARING SKIES AND WEAKENING WINDS TONIGHT AS WEAK
HIGH PRESSURE MOVES THROUGH THE REGION. THE THREAT OF FOG IS LOW.
THE KHYR AREA HAS THE BEST CHANCE OF SEEING FOG...SO I FORECASTED
A PERIOD OF MVFR VSBYS TO HINT AT THE FOG.

VFR CONDITIONS ARE EXPECTED TUESDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  71  52  77  55 /  60   0   0  10
INL  73  44  77  53 /   0  10  10  10
BRD  74  51  79  57 /   0   0   0  10
HYR  69  48  75  52 /  70  10   0  10
ASX  67  51  74  54 /  80  10   0  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

UPDATE...GSF
SHORT TERM...MELDE
LONG TERM...CANNON
AVIATION...GROCHOCINSKI
Hazardous weather outlook, Aug 11, 8:43 AM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
943 AM CDT MON AUG 11 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-121030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
943 AM CDT MON AUG 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE NEXT SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-121030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
943 AM CDT MON AUG 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE NEXT SATURDAY AND SUNDAY.

GSF

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The Duluth radar (KDLH), 102 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Ashland

When
August 11, 12:46 PM CST to 12:47 PM CST
Where
Ashland County, 2.05 mi W of Ashland to 2.07 mi W of Ashland
Rating
EF0
Path length
0.05 mi
Path width
3 yd
Reported by
Public
Coordinates
46.584, -90.923

At least two witnesses saw a waterspout form over Chequamegon Bay and then briefly move inland as a tornado with the storms moving to the south-southwest. Pictures were taken of the waterspout. One witness described the tornado moved inland for about 10 seconds before dissipating near the median on Highway 2.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyThe tornado archive for Wisconsin, 2014Warnings in Wisconsin, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534517.